Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 24, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 9, 2008, 2:41 PM EDT for Palm Beach County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 2:41 PM EDT (18:41 UTC)
- Expired
- May 9, 2008, 3:20 PM EDT
- In force
- 39 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Palm Beach County, FL
The radar
The Melbourne radar (KMLB), 142 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:45 PM EDT | TSTM WND GST 44 | Jupiter Farms, FL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1972 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 091841
SVRMFL
FLC099-091930-
/O.NEW.KMFL.SV.W.0024.080509T1841Z-080509T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PALM BEACH COUNTY IN SOUTH FLORIDA.
* UNTIL 330 PM EDT
* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NORTH PALM BEACH GENERAL AIRPORT...AND MOVING EAST AT 24 MPH.
* THE STORM WILL AFFECT...
PALM BEACH GARDENS...
JUPITER...
TEQUESTA...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.
LAT...LON 2679 8030 2696 8035 2696 8015 2698 8014
2697 8011 2698 8010 2698 8007 2697 8007
2692 8006 2690 8004 2684 8004
TIME...MOT...LOC 1841Z 255DEG 21KT 2690 8022
$$
GREGORIA2 follow-up statements
000
WWUS52 KMFL 091913
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
310 PM EDT FRI MAY 9 2008
FLC099-091930-
/O.CON.KMFL.SV.W.0024.000000T0000Z-080509T1930Z/
PALM BEACH FL-
310 PM EDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN PALM BEACH COUNTY...
AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING WAS LOCATED NEAR
TEQUESTA...MOVING EAST AT 24 MPH.
A TRAINED SPOTTER REPORTED A 44 MPH WIND GUST IN JUPITER FARMS OF
NORTHEAST PALM BEACH COUNTY AS THE STORM PASSED THROUGH THE AREA.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
LAT...LON 2679 8030 2696 8035 2696 8015 2698 8014
2697 8011 2698 8010 2698 8007 2697 8007
2692 8006 2690 8004 2684 8004
TIME...MOT...LOC 1910Z 255DEG 21KT 2694 8004
$$
GR000
WWUS52 KMFL 091920
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
319 PM EDT FRI MAY 9 2008
FLC099-091929-
/O.CAN.KMFL.SV.W.0024.000000T0000Z-080509T1930Z/
PALM BEACH FL-
319 PM EDT FRI MAY 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
IS CANCELLED...
THE STORMS THAT WERE OVER NORTHEAST PALM BEACH COUNTY HAVE MOVED
INTO THE COASTAL WATERS. A WIND GUST TO 44 MPH WAS REPORTED AT
JUPITER FARMS.
LAT...LON 2679 8030 2696 8035 2696 8015 2698 8014
2697 8011 2698 8010 2698 8007 2697 8007
2692 8006 2690 8004 2684 8004
TIME...MOT...LOC 1919Z 255DEG 21KT 2696 7998
$$
GRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:40 PM EDT, 1 minute earlier.
Area forecast discussion, May 9, 2:40 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 240 PM EDT FRI MAY 9 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...LOW LVL ATLC RIDGE EXTENDING WEST TROUGH S. FL INTO CENTRAL GULF OF MEX WILL REMAIN IN PLACE WITH MOSTLY SW WIND FLOW. WEAK TO MODERATE SUBSIDENCE WILL ALSO DOMINATE THROUGH THIS PERIOD SUPPRESSING MOST RAINFALL ACTIVITY. HOWEVER...ISOLATED TO WIDELY SCT ACTIVITY IS STILL POSSIBLE...ESPECIALLY DURING THE AFTERNOON. THIS WILL ALSO ALLOW FOR MAX AFTERNOON TEMPS SLIGHTLY ABOVE SEASONAL VALUES. && .LONG TERM...MONDAY THROUGH FRIDAY...A COLD FRONT WILL APPROACH LAKE OKEECHOBEE MONDAY. GFS HAS THIS SYSTEM STALLING BRIEFLY MON NIGHT WITH ANOTHER WEAK IMPULSE PUSHING IT SOUTH TO THE FLORIDA STRAITS BY TUE MORNING. YET, UPPER LVL DYNAMICS ASSOCIATED WITH THIS SYSTEM ARE EXPECTED TO BE RATHER WEAK AND SO NO SIGNIFICANT PRECIP IS EXPECTED AT THIS TIME. A SFC HIGH WILL MOVE RAPIDLY SE BEHIND THE FRONT TO JUST NORTH OF THE BAHAMAS. THIS WILL RESULT IN SFC WNDS SHIFTING TO ESE. NO SIGNIFICANT PRECIP EXPECTED DURING THIS PERIOD. .AVIATION...MOSTLY VFR CONDITIONS WILL PREVAIL OVER ALL TERMINALS. ONLY EXCEPTION WILL BE KMIA AND KPBI WHERE ISOLD TSTMS COULD COME CLOSE LATE THIS AFTERNOON/EARLY EVENING. WL INDICATE VCTS THROUGH THIS EVENING FOR THOSE TERMINALS. && .MARINE...SFC WINDS WILL REMAIN E TO SE AT 15 KTS OR LESS THROUGH SUNDAY AND SO SEAS WILL REMAIN BELOW 6 FT THROUGH THIS PERIOD. SEAS IN THE GULF STREAM MAY BRIEFLY INCREASE BEHIND THE FRONT AS THE WINDS SHIFT TO NORTH ON MONDAY. && .FIRE WEATHER...NO CONCERNS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 70 88 71 87 / 20 20 20 40 FORT LAUDERDALE 73 85 73 85 / 20 20 20 40 MIAMI 72 87 72 87 / 20 20 20 30 NAPLES 72 86 73 86 / 10 10 10 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && SHORT TERM/LONG TERM/MARINE/FIRE...47/RGH AVIATION...57/DG
Hazardous weather outlook, May 9, 10:11 AM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1011 AM EDT FRI MAY 9 2008 FLZ063-066>075-168-172>174-100200- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1011 AM EDT FRI MAY 9 2008 ...A FEW STRONG STORMS POSSIBLE INTERIOR AND EAST COAST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS INTERIOR AND EAST COASTAL LOCATIONS. THE PRIMARY IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, WINDS GUSTS TO AROUND 45 MPH AND SMALL HAIL. WIND: WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE IN THE STRONGER STORMS THIS AFTERNOON. HAIL: SMALL HAIL TO AROUND DIME SIZE IS POSSIBLE IN THE STRONGER STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK FRONT WILL MOVE ACROSS THE AREA LATE MONDAY OR EARLY TUESDAY. UNSTABLE CONDITIONS WILL REMAIN IN PLACE ACROSS THE AREA AHEAD OF THE FRONT SATURDAY THROUGH MONDAY, RESULTING IN ISOLATED THUNDERSTORMS DEVELOPING EACH AFTERNOON ACROSS INTERIOR AND EAST COASTAL LOCATIONS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINDS OF 40 MPH OR HIGHER AND ANY HAIL. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. GREGORIA
In the hours before
Special weather statement, May 9, 1:33 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
133 PM EDT FRI MAY 9 2008
FLZ074-173-091800-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
133 PM EDT FRI MAY 9 2008
...STRONG THUNDERSTORM DEVELOPING ACROSS MIAMI-DADE COUNTY...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIALEAH AND OPA-LOCKA...MOVING EAST AT 16
MPH.
THIS STORM WILL AFFECT...
OPA-LOCKA...
SAINT THOMAS UNIVERSITY...
DOLPHINS STADIUM...
BISCAYNE PARK...
NORTH MIAMI...
FIU NORTH CAMPUS...
AND SURROUNDING COMMUNITIES.
LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL
DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2579 8012 2577 8013 2577 8015 2579 8015
2584 8014 2586 8015 2587 8013 2590 8014
2585 8017 2578 8018 2581 8038 2594 8033
2597 8011 2587 8011
TIME...MOT...LOC 1733Z 262DEG 14KT 2589 8028
GREGORIASpecial weather statement, May 9, 1:56 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
156 PM EDT FRI MAY 9 2008
FLZ074-173-091830-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
156 PM EDT FRI MAY 9 2008
...STRONG THUNDERSTORM MOVING ACROSS MIAMI-DADE COUNTY...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VIRGINIA GARDENS...MOVING EAST AT 16 MPH.
THIS STORM WILL AFFECT...
MIAMI INTERNATIONAL AIRPORT...
BROWNSVILLE...
ALLAPATTAH...
LITTLE HAITI...
MIAMI SHORES...
NORTH MIAMI...
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2576 8013 2576 8016 2578 8014 2584 8014
2586 8015 2587 8013 2590 8014 2585 8017
2576 8018 2578 8034 2587 8035 2593 8011
2582 8011
TIME...MOT...LOC 1756Z 265DEG 14KT 2581 8028
GREGORIASpecial weather statement, May 9, 2:37 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT FRI MAY 9 2008
FLZ067-068-168-091900-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
237 PM EDT FRI MAY 9 2008
...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST PALM BEACH COUNTY...
AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH PALM BEACH GENERAL AIRPORT...MOVING
EAST AT 24 MPH.
THIS STORM WILL AFFECT...
CALOOSA...
NORTH PALM BEACH GENERAL AIRPORT...
JUPITER FARMS...
PHILO FARMS...
JUPITER...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2678 8031 2696 8036 2697 8034 2696 8015
2698 8014 2697 8011 2698 8010 2697 8007
2692 8006 2690 8004 2683 8004
TIME...MOT...LOC 1837Z 255DEG 21KT 2689 8024
GREGORIAThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:33 PM EDT | Special Weather Statement | MFL | Miami-Dade | 27 min |
| May 9, 1:56 PM EDT | Special Weather Statement | MFL | Miami-Dade | 34 min |
| May 9, 2:04 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 41 min |
| May 9, 2:35 PM EDT | Special Marine Warning | MFL | 55 min | |
| May 9, 2:37 PM EDT | Special Weather Statement | MFL | Martin | 23 min |
| May 9, 2:43 PM EDT | Special Marine Warning | MFL | 62 min | |
| May 9, 2:54 PM EDT | Special Weather Statement | MFL | Miami-Dade | 36 min |
| May 9, 4:00 PM EDT | Special Marine Warning | MFL | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.